Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 9, 2000

Behavior, Blood Tests and Insulin Injections

Question from Rainbow Lake, Alberta, Canada:

I have a 4.2 year old son who has been Type 1 since 26 months old. Lately he has voiced his displeasure at having his insulin shots: he gets very upset and we fight and it is hard for me. I give his shots in his arms and legs, I have not tried anywhere else. Is there anything that I might try to make it a little more pleasant for both of us or is this just a passing phase. What do I do?

Answer:

It is normal for children to protest getting shots. Often, they protest for two reasons: 1) shots are not very pleasant, and 2) preschoolers like to have control. Sometimes giving your child choices around shots (what room in the house does he want them? What site does he want the shot?) is helpful. It is important that the time it takes to give shots is kept at a minimum. Children should never be allowed to increase the amount of time spent on the daily diabetes tasks, as it gives too much focus on diabetes and too little focus on being a child. So no matter how much your son protests, be sure that you keep the shot regimen a time of business (e.g., do not engage in lots of conversation, cajoling or negotiating). Complete this task as quickly as possible so you can return to focusing on your son, the child, as quickly as possible. Many helpful hints about shots and preschoolers are in a recent article from Diabetes Forecast (December, l999).

JWB